Format

Send to

Choose Destination
Prehosp Emerg Care. 1999 Jul-Sep;3(3):183-6.

Are heroin overdose deaths related to patient release after prehospital treatment with naloxone?

Author information

1
Department of Emergency Medicine, University of California, San Diego Medical Center, 92103, USA. gmvilke@ucsd.edu

Abstract

OBJECTIVE:

Naloxone is frequently used by prehospital care providers to treat suspected heroin and opioid overdoses. The authors' EMS system has operated a policy of allowing these patients, once successfully treated, to sign out against medical advice (AMA) in the field. This study was performed to evaluate the safety of this practice.

METHODS:

The authors retrospectively reviewed all 1996 San Diego County Medical Examiner's (ME's) cases in which opioid overdoses contributed to the cause of death. The records of all patients who were found dead in public or private residences or died in emergency departments of reasons other than natural causes or progression of disease, are forwarded to the ME office. ME cases associated with opiate use as a cause of death were cross-compared with all patients who received naloxone by field paramedics and then refused transport. The charts were reviewed by dates, times, age, sex, location, and, when available, ethnicity.

RESULTS:

There were 117 ME cases of opiate overdose deaths and 317 prehospital patients who received naloxone and refused further treatment. When compared by age, time, date, sex, location, and ethnicity, there was no case in which a patient was treated by paramedics with naloxone within 12 hours of being found dead of an opiate overdose.

CONCLUSIONS:

Giving naloxone to heroin overdoses in the field and then allowing the patients to sign out AMA resulted in no death in the one-year period studied. This study did not evaluate for return visits by paramedics nor whether patients were later taken to hospitals by private vehicles.

PMID:
10424852
DOI:
10.1080/10903129908958933
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center